Hyperkalemia has been proposed to explain cardiac disturbances from high blood concentrations of bupivacaine following intravascular injection. Arterial plasma potassium and sodium concentrations were determined in 44 ventilated cats given intravenously twice the convulsant dose of lidocaine (58.3 mg/kg) or bupivacaine (10.1 mg/kg). The 19 cats given lidocaine maintained sinus rhythm throughout the infusion and postinfusion periods, whereas 23 of 25 cats given bupivacaine at equiconvulsant rates developed ventricular arrhythmias before the onset of convulsions. The arterial plasma sodium concentration remained unchanged at 146 mEq/L with either lidocaine or bupivacaine. The arterial plasma potassium level, conversely, was significantly lower by 7 percent than the control (3.3 mEq/L) at the onset of arrhythmias in the bupivacaine group and following convulsions (both groups), returning towards control levels (3.0-3.5 mEq/L) in 5 to 30 minutes. However, plasma potassium concentrations did not differ significantly between lidocaine- and bupivacaine-treated cats. As bupivacaine intravenously administered induces arrhythmias even in normokalemic cats, hyperkalemia is not a necessary factor, though it may be a contributing one.
- cardiac arrhythmias
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
This research was performed in the Anesthesia Research Laboratory of Tufts University School of Medicine (Boston); it was supported by a grant from Breon Laboratories and income from the Saltonstall Endowment.
Address reprint requests to Dr. de Jong: Division of Combat Casualty Care, LAIR Institute of Research, Presidio; Building 1110, San Francisco, CA 94129.